Alert archive / Iowa / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Quad Cities, IA

February 21, 1997Henry County, Lee County, Van Buren County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Feb 21, 1997, 12:13 AM CST for Henry County, Lee County, Van Buren County, Iowa. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 1997, 12:13 AM CST (06:13 UTC)
Expired
Feb 21, 1997, 12:00 PM CST
In force
12 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henry County, IA, Lee County, IA, Van Buren County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 210615
FFWMLI
IAC031-045-097-105-139-163-061-057-087-111-115-177-
ILC011-155-177-015-073-085-131-161-195-067-071-109-187-211800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING                            
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 AM CST FRI FEB 21 1997
  
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
FLOOD WARNING
EFFECTIVE UNTIL NOON CST FRIDAY 
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN EAST CENTRAL IOWA

   ...CEDAR COUNTY...CLINTON COUNTY...JACKSON COUNTY
   ...JONES COUNTY...MUSCATINE COUNTY...SCOTT COUNTY

IN NORTHEAST IOWA

   ...DUBUQUE COUNTY

IN SOUTHEAST IOWA

   ...DES MOINES COUNTY...HENRY COUNTY...LEE COUNTY
   ...LOUISA COUNTY...VAN BUREN COUNTY


IN NORTH CENTRAL ILLINOIS

   ...BUREAU COUNTY...PUTNAM COUNTY...STEPHENSON COUNTY

IN NORTHWEST ILLINOIS

   ...CARROLL COUNTY...HENRY COUNTY...JO DAVIESS COUNTY
   ...MERCER COUNTY...ROCK ISLAND COUNTY...WHITESIDE COUNTY

IN WEST CENTRAL ILLINOIS

   ...HANCOCK COUNTY...HENDERSON COUNTY...MCDONOUGH COUNTY
   ...WARREN COUNTY
 
A LARGE SLOW MOVING SHIELD OF MODERATE TO HEAVY RAINFALL HAS PRODUCED
BETWEEN ONE AND TWO INCHES OF RAINFALL SINCE 6PM CST YESTERDAY EVENING.
DOPPLER RADAR ESTIMATES INDICATE THE HEAVIEST RAIN HAS FALLEN FROM NEAR
FAIRFIELD TO BURLINGTON IOWA. THE GROUND HAS BECOME SATURATED AND
STREAMS ARE BANKFULL ACROSS MOST OF THE AREA.

THE SHERIFF/S OFFICE IN CARTHAGE... HANCOCK COUNTY... HAS REPORTED
STANDING WATER SEVERAL INCHES DEEP ON SOME SECONDARY ROADS. SPOTTERS IN
THE QUAD CITIES ALSO REPORTED MANY STREAMS AND CREEKS AT OR ABOVE
BANKFULL. THE 110TH AVENUE GAUGE ON DUCK CREEK READ 16.25 FEET AT 1155
PM. FLOOD STAGE AT 110TH AVENUE ON DUCK CREEK IS 14 FEET. IN ADDITION...
THE BIG AND LITTLE ELKHORN CREEKS... AND THE MUD CREEK IN WESTERN SCOTT
COUNTY WERE REPORTED OUT OF THEIR BANKS.

WEATHER SERVICE RADAR INDICATES ADDITIONAL HEAVY RAINS MOVING INTO THE
AREA FROM THE SOUTHWEST. ADDITIONAL RAINFALL OF AN INCH OR TWO IS
LIKELY IN THE NEXT 12 HOURS... WITH HIGHER AMOUNTS LOCALLY IN
THUNDERSTORMS.

CREEKS WILL RISE WELL OUT OF THEIR BANKS ACROSS MUCH OF THE AREA DURING
THE NEXT 12 HOURS. MANY AREA RIVERS ALREADY AT OR OUT OF THEIR BANKS
DUE TO RECENT SNOWMELT WILL RISE EVEN HIGHER DUE TO THE ADDITIONAL HEAVY
RAINFALL EXPECTED THROUGH NOON FRIDAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGER OF FLOODING.

HENDRICKS

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 2:18 PM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Feb 20, 2:18 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CST THU FEB 20 1997

...FLOOD WATCH CONTINUES FOR ILLINOIS AND PORTIONS OF EXTREME EASTERN
IOWA INTO EARLY FRIDAY...

POWERFUL UPPER LOW OVER TEXAS SEEN ON SATELLITE IS SLOWLY MOVING
NORTHEAST.

12Z MODELS ALL SIMILAR SHORT TERM...AFTER 24 HOURS THEY BEGIN TO
DIVERGE A BIT... BUT SIGNIFICANTLY.  ETA FASTER TO MOVE EAST WITH AVN
TAKING A MORE NORTHERLY TRACK.  THE COMPRISE IS THE NGM.  FOR TONIGHT
ALL MODELS AGREE ON HEAVY RAIN AND THE FLOOD WATCH LOOKS GOOD.  1 TO 2
INCHES OF RAIN POSSIBLE AND AS MENTIONED IN THE SIGINIFICANT WEATHER
OUTLOOK AND RIVER FLOOD STATEMENTS... 1/2 TO 1 1/2 INCHES IN THE QPF
ALREADY PRODUCING FORECAST FLOODS.  THE ADDITIONAL RAIN WOULD PUSH
CRESTS HIGHER AND MAKE FOR A MORE WIDESPREAD EVENT.

NEXT THREAT COMES BY MIDDAY FRIDAY.  NGM HAS A GOOD DEAL OF QPF EVEN
AFTER THE CHANGE OVER TO SNOW. THE BIGGEST FORECAST QUESTION IS THE
TIMING OF THE CHANGE OVER TO SNOW. DYNAMIC COOLING WILL LIKELY HOSE THE
FWC TEMPERATURES. PRECIPITATION TYPE MACRO ON GRIDDS SHOWS THE CHANGE
OVER JUST AFTER 18Z FRIDAY FOR MLI... THIS COULD PRODUCE 5+ INCHES OF
SNOW. THIS IS AS THE CLOSED 850 AND 700 LOW PASSES OVERHEAD. SNOW
ADVISORIES (AT LEAST) MAY BE NEEDED FOR TOMORROW/S SNOWS.

COORD CHI DMX... THANKS TO BOTH.

CID 36/++    DBQ 34/++    BRL 36/++    MLI 38/++

HIRSCH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 12:13 AM CSTFlash Flood WarningDVNClinton, Jackson12 hr
Feb 21, 12:13 AM CSTFlash Flood WarningDVNCedar, Louisa, Muscatine, Scott12 hr
Feb 21, 12:13 AM CSTFlash Flood WarningDVNDes Moines12 hr
Feb 21, 12:13 AM CSTFlash Flood WarningDVNDubuque, Jones12 hr

Nearby

Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.